Lowell - July 11, 2021
Just like with a Traumatic Brain Injury, do not give a patient with a suspected stroke pain meds—since you do not know if the cause is from bleeding, you cannot take the risk of giving something that would increase bleeding.
Is this true even for acetaminophen?
John RameyStaff - September 17, 2021
Updated text. It’s a tricky tradeoff. Blood thinners can help with blockage strokes, yet they are harmful with bleeding strokes. The problem is you don’t know which is which in an austere setting.
Happy to evolve this answer based on the (relatively-recent) science and other expert input. But for now I think we’re comfortable saying that if you can’t get to professional help, you can give acetaminophen (Tylenol) to help with post-stroke pain. There isn’t much value in using the medication as a way to solve the stroke during that moment — it’s more about aftercare.
I would especially avoid NSAID drugs if I think the stroke was related to brain trauma / something other than “eh, they’re old/unhealthy and it’s probably a clot.” The presence of trauma makes it more likely the stroke happened from a bleed.
John RameyStaff - September 18, 2021
I asked one of the instructors (who’s out in the field away from computer) and they added:
“There are a couple of studies that say high doses of acetaminophen can help because of the body-temp lowering effect. There are also studies that show very poor outcomes when given to patients with comorbidities (like Diabetes). We absolutely do not want to do anything that can increase bleeding. And the minor pain management you might get from those OTC drugs is not worth the risk IMO. “
CamilleContributor - January 6, 2022
Definitely not an expert but I wanted to bring up something I just learned about acetaminophen. As part of my biomedical PhD program I’m in a course right now for medical students where we pick apart medical cases and this past week we talked about acetaminophen safety. Many people (including myself before this case came up in my class) assume acetaminophen is really safe because it is an over the counter medicine (Tylenol), but it is actually pretty hepatotoxic (toxic for the liver). From the National Institute of Health:
“Acetaminophen toxicity is the second most common cause of liver transplantation worldwide and the most common cause of liver transplantation in the US. It is responsible for 56,000 emergency department visits, 2,600 hospitalizations, and 500 deaths per year in the United States. Fifty percent of these are unintentional overdoses. More than 60 million Americans consume acetaminophen on a weekly basis, and many are unaware that it is contained in combined products.” (Full NIH Text: https://www.ncbi.nlm.nih.gov/books/NBK441917/)
To avoid the liver toxicity and liver failure (which can trip other organs to fail and lots of metabolic issues) it’s really important to make sure that if you are mixing any drugs that contain acetaminophen like taking Tylenol AND a fever reducing (AKA acetaminophen containing) cough medicine one doesn’t exceed the safe daily dose (which is different for adults and children). Check labels carefully. Also important to carefully follow the instructions and only take the meds at the dosing/spacing recommended on the label (usually every few hours) to avoid hitting the toxic range. And mixing acetaminophen with alcohol is definitely a no-go as both rely on the same detoxifying method in the liver.
Hope this is helpful/useful for others!
John RameyStaff - January 25, 2022
Very helpful, thanks!
This forum is heavily moderated to keep things valuable to as many people as possible. Full community policies are here. The basics:
- 1. Be nice to each other.
- 2. Stay focused on prepping.
- 3. Avoid politics, religion, and other arguments.
- 4. No unfounded conspiracies, fake news, etc.
- 5. Debate ideas, not people.